Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Cleveland, OH

March 20, 20209 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 20, 2020, 12:18 PM EDT for 9 counties in Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2020, 12:18 PM EDT (16:18 UTC)
Expired
Mar 20, 2020, 1:00 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ashland County, OH, Holmes County, OH, Mahoning County, OH, Medina County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 77 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 12:19 PM EDTTSTM WND DMG4 N Wooster, OHREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS51 KCLE 201618
SVRCLE
OHC005-075-099-103-133-139-151-153-169-201700-
/O.NEW.KCLE.SV.W.0005.200320T1618Z-200320T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1218 PM EDT Fri Mar 20 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Portage County in northeastern Ohio...
  Southwestern Mahoning County in northeastern Ohio...
  Central Richland County in north central Ohio...
  Southeastern Medina County in northeastern Ohio...
  Central Ashland County in north central Ohio...
  Stark County in northeastern Ohio...
  Southern Summit County in northeastern Ohio...
  Wayne County in northeastern Ohio...
  Northeastern Holmes County in northeastern Ohio...

* Until 100 PM EDT.

* At 1218 PM EDT, severe thunderstorms were located along a line 
  extending from near Green to near Lexington, moving east-southeast 
  at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Akron, Canton, Mansfield, Wooster, Ashland, Massillon, Barberton,
  Green, Alliance, Wadsworth, North Canton, Louisville, Orrville,
  Rittman, Ontario, Sebring, Mogadore, Minerva, Doylestown and
  Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4075 8272 4105 8192 4103 8081 4090 8081
      4093 8082 4093 8089 4090 8090 4090 8108
      4073 8109 4072 8123 4065 8124 4066 8146
      4063 8167 4062 8167
TIME...MOT...LOC 1618Z 307DEG 38KT 4096 8145 4072 8262 

HAIL...<.75IN
WIND...60MPH
 
$$

Jaszka
2 follow-up statements
272 
WWUS51 KCLE 201637
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1237 PM EDT Fri Mar 20 2020

OHC103-139-201646-
/O.CAN.KCLE.SV.W.0005.000000T0000Z-200320T1700Z/
Richland OH-Medina OH-
1237 PM EDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHLAND AND
SOUTHEASTERN MEDINA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4070 8234 4073 8235 4095 8196 4104 8130
      4103 8081 4091 8081 4093 8082 4093 8089
      4090 8091 4090 8108 4073 8109 4072 8123
      4065 8124 4066 8146 4062 8170
TIME...MOT...LOC 1636Z 279DEG 33KT 4101 8099 4073 8220 

$$

OHC005-075-099-133-151-153-169-201700-
/O.CON.KCLE.SV.W.0005.000000T0000Z-200320T1700Z/
Portage OH-Mahoning OH-Ashland OH-Stark OH-Summit OH-Wayne OH-
Holmes OH-
1237 PM EDT Fri Mar 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR SOUTHERN PORTAGE...SOUTHWESTERN MAHONING...EAST CENTRAL
ASHLAND...STARK...SOUTHERN SUMMIT...WAYNE AND NORTHEASTERN HOLMES
COUNTIES...

At 1236 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Sebring to near Hayesville, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Akron, Canton, Wooster, Massillon, Barberton, Green, Alliance, North
Canton, Louisville, Orrville, Rittman, Sebring, Minerva, Doylestown,
Hartville, Creston, Brewster, Navarre, Dalton and Shreve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4070 8234 4073 8235 4095 8196 4104 8130
      4103 8081 4091 8081 4093 8082 4093 8089
      4090 8091 4090 8108 4073 8109 4072 8123
      4065 8124 4066 8146 4062 8170
TIME...MOT...LOC 1636Z 279DEG 33KT 4101 8099 4073 8220 

HAIL...<.75IN
WIND...60MPH
 
$$

Jaszka
283 
WWUS51 KCLE 201651
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1251 PM EDT Fri Mar 20 2020

OHC005-201701-
/O.CAN.KCLE.SV.W.0005.000000T0000Z-200320T1700Z/
Ashland OH-
1251 PM EDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ASHLAND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4067 8210 4069 8213 4073 8213 4088 8189
      4104 8107 4103 8081 4092 8081 4093 8089
      4090 8091 4090 8109 4073 8109 4072 8123
      4065 8124 4066 8146 4062 8173
TIME...MOT...LOC 1651Z 290DEG 52KT 4101 8084 4063 8200 

$$

OHC075-099-133-151-153-169-201700-
/O.CON.KCLE.SV.W.0005.000000T0000Z-200320T1700Z/
Portage OH-Mahoning OH-Stark OH-Summit OH-Wayne OH-Holmes OH-
1251 PM EDT Fri Mar 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR SOUTHEASTERN PORTAGE...SOUTHWESTERN MAHONING...STARK...
SOUTHEASTERN SUMMIT...SOUTHERN WAYNE AND NORTHEASTERN HOLMES
COUNTIES...

At 1251 PM EDT, severe thunderstorms were located along a line
extending from near Canfield to near Shreve, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Canton, Wooster, Massillon, Green, Alliance, North Canton,
Louisville, Orrville, Sebring, Minerva, Hartville, Brewster, Navarre,
Dalton, Shreve, Waynesburg, East Sparta, Wilmot, Mount Eaton and New
Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4067 8210 4069 8213 4073 8213 4088 8189
      4104 8107 4103 8081 4092 8081 4093 8089
      4090 8091 4090 8109 4073 8109 4072 8123
      4065 8124 4066 8146 4062 8173
TIME...MOT...LOC 1651Z 290DEG 52KT 4101 8084 4063 8200 

HAIL...<.75IN
WIND...60MPH
 
$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:48 AM EDT, 30 minutes earlier.

Area forecast discussion, Mar 20, 11:48 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1148 AM EDT Fri Mar 20 2020

.SYNOPSIS...
Low pressure will move east across the Great Lakes
Friday, dragging a cold front east across the area through Friday
afternoon. Behind the front, high pressure will build east across
the area through much of the weekend. Another area of low pressure
will approach the Ohio Valley by Sunday night, followed by another
system mid-week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...Adjusted sky grids and hourly temps again for the
afternoon update.  Also made adjustment to pop grids.

Previous Discussion...
Cluster of showers and thunderstorms across West-Central OH
continues tonight with mostly stratiform rain found across the
southern fringes of our area. Of note, there has been one
thunderstorm cell which has been fairly organized over the past hour
or so and is currently moving east-northeast. This cluster/cell
could graze the southern tier of counties over the next couple of
hours (Morrow/Knox/Holmes) as a strong LLJ begins to develop cross
the Ohio Valley, sustaining the nocturnal convection. Showers have
also begun to fire across Central Indiana with the arrival of this
h850 energy. Elevated instability will be able to support a slight
chance of thunder through the morning as this precipitation moves
across the area. Precipitation amounts through the morning will be
up to a quarter of an inch along the lakeshore with up to an inch
along the southern tier where the heaviest rain (and convection) is
expected.

Attention then turns towards later this morning/early afternoon has
a cold front moves east across the area, supported by exceptionally
large bulk shear values up to 70 knots and steep low level lapse
rates. Initiation will begin late morning just west of I-71 as a
broken line of showers, then quickly move east across the area,
reaching the OH/PA border and exiting the area by 18-19Z. The best
chance for thunder in this line of showers appears to be just west
of the OH/PA border with MLCAPE values maximized around 400-500
J/kg. The main threat for this line would be damaging winds and the
transport of strong winds aloft (40-50 mph) down to the surface,
given steep theta-e profiles and low level lapse rates. Tornado
potential now appears very low if not negligible given
unidirectional shear profiles.

Behind the front, winds turn northwesterly and remain gusty, with
values of 20-30 mph through the evening. Winds then turn
northerly/northeasterly overnight and decrease down to 10-15 mph.
High pressure returns Saturday, but given flow off the Lake, clouds
will stick around for much of the day. Temperatures will be below
average in the mid to upper 30s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term forecast begins fairly quiet with an upper ridge
building into the Great Lakes region, supporting surface high
pressure. This combination will be in place through Sunday to allow
for dry conditions. Cool, Canadian air will sink into the region,
which will allow for temperatures to sink into the 20s on Saturday
night with clear skies allowing for radiational cooling.
Temperatures slightly recover into the 40s for Sunday as flow backs
around to the east over the region. A marginal mid-level shortwave
trough enters the central CONUS on Sunday night and will support a
weak surface low entering the Ohio Valley on Sunday night into
Monday. This low gets intercepted by a northern stream trough, which
will bring the low northeast and allow it to merge into a stronger
coastal low by Monday night. This weak system should allow for some
rain to enter the region late Sunday night into Monday, although a
wet snowflake may also be possible, especially in NW OH. As the
system pulls away from the region, some warmer air will try to
enter, but highs on Monday will likely fall short of normal with
highs in the 40s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period is features a bit of a back-and-forth
with wet and dry weather. The period begins with high pressure
behind a weak low pressure system, which should allow for Tuesday to
be dry. Winds are quick to back with the surface high and
temperatures will attempt to get back to normal. Another shortwave
trough enters the area on Tuesday night, supporting low pressure
that will move over the Ohio Valley. This will make Tuesday night
into Wednesday the next wet period, although some of the models are
bringing this system further south. A brief reprieve of rain is
possible on Wednesday night as the area remains between low pressure
systems. A trough over the northern Plains will support low pressure
over the northern Great Lakes, which will allow for the region to be
in the warm sector for late next week. Temperatures appear to be on
the upward trend for late in the week, but with warmer temperatures,
rain also appears possible and will maintain rain chances in the
forecast.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Mostly VFR this morning as rain showers continue to move east
across the area. Some pockets of MVFR visbys/ceilings associated
with rain remain possible through the next couple of hours. A
brief lull in rain will occur mid- morning before a cold front
sweeps through the area later this morning and early afternoon.
This cold front will initiate a narrow line of showers with
some embedded thunder which should quickly exit the area by
around 2-3 pm. Behind the front, looking like a good bet
ceilings will remain socked in MVFR except for TOL with
north, northeasterly flow off the Lake.

Southerly winds have continued to be gusty this morning 20-30
knots and will remain gusty through the afternoon. Will have to
keep an eye on short-fused wind gusts associated with the
aforementioned line of showers that is expected to move east
across the area late morning/early afternoon. This line has the
potential to bring down strong winds of 35-45 knots aloft down
to the surface. Winds begin to diminish by tomorrow evening and
overnight as they turn more northerly.

.OUTLOOK...Non VFR conditions are possible early next week in
rain and/or snow showers.

&&

.MARINE...
Low pressure moving through the Great Lakes region today has allowed
for unfavorable marine weather conditions over Lake Erie. Strong
mixing in the warm sector should allow for some elevated southwest
winds over the lake this morning. This low will extend a cold front
across the lake by this afternoon and winds will shift around to the
west then northwest over the basin and remain strong through the
afternoon and evening hours. Waves will begin to respond in the
nearshore waters with the frontal passage and the higher waves
should persist into early Saturday. For now, will maintain the Small
Craft Advisory for the lake with the end time of early Saturday
morning, although a localized extension may be needed.

High pressure builds into the Great Lakes region on Friday night and
will persist over the area through Sunday. As this area of high
pressure propagates through the region, winds will shift around to
the north for Saturday and then a less favorable easterly flow over
the lake on Sunday. This east flow will remain below 20 knots, but
any east flow is concerning for the western basin for SCA conditions
and lakeshore flooding. Weak low pressure will enter the Ohio Valley
from the south on Sunday night and winds will come around to the
north by Monday and will quickly shift around to the southwest as
the low passes to the east of the region on Monday afternoon. High
pressure returns to the Great Lakes region for Monday night into
Tuesday and tranquil flow will return to the basin.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
Hazardous weather outlook, Mar 20, 5:26 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
526 AM EDT Fri Mar 20 2020

OHZ010>014-019>023-028>033-036>038-047-089-PAZ001>003-210930-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Gusty winds of 35-45 mph will be possible through this afternoon
ahead and behind the cold front. A line of showers will develop just
west of I-71 late morning and move east across the area through the
early afternoon. The primary threat with this line includes
scattered thunderstorms and the potential for pockets of damaging
winds reaching 50-60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-210930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-017-018-027-210930-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:13 AM EDTSpecial Weather StatementCLEHolmes, Knox62 min
Mar 20, 11:05 AM EDTRiver Flood WarningCLESandusky, Wood14 hr
Mar 20, 12:02 PM EDTSevere Thunderstorm WarningCLEGeauga43 min
Mar 20, 12:02 PM EDTSevere Thunderstorm WarningCLEPortage, Summit28 min
Mar 20, 12:09 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit36 min
Mar 20, 12:15 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull45 min
Mar 20, 12:30 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull34 min
Mar 20, 12:48 PM EDTSpecial Weather StatementCLEMahoning42 min
Mar 20, 12:59 PM EDTSpecial Weather StatementCLEHolmes, Knox, Stark46 min
Mar 20, 4:21 PM EDTRiver Flood WarningCLEMarion42 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.